Alert archive / Florida / Coastal Flood Statements in 2017

Coastal Flood Statement 1, NWS Melbourne, FL

September 11, 2017Volusia County, Florida

NWS Melbourne, FL issued this coastal flood statement at Sep 11, 2017, 11:29 AM EDT for Volusia County, Florida. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Sep 11, 2017, 11:29 AM EDT (15:29 UTC)
Expired
Sep 12, 2017, 4:00 AM EDT
In force
17 hr
Issued by
NWS Melbourne, FL

County Volusia County, FL

The radar

The Melbourne radar (KMLB), 116 km from the middle of the area, began a volume at 15:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 3.5 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2017-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2017-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3742 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

651 
WHUS42 KMLB 111529
CFWMLB

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MELBOURNE FL
1129 AM EDT MON SEP 11 2017

FLZ047-054-059-064-147-120800-
/O.NEW.KMLB.CF.S.0001.170911T1529Z-170912T0800Z/
SOUTHERN BREVARD COUNTY-INDIAN RIVER-ST. LUCIE-MARTIN-
NORTHERN BREVARD COUNTY-
1129 AM EDT MON SEP 11 2017

* COASTAL FLOODING...HIGH SURF WILL COMBINE WITH SIGNIFICANT BEACH
  EROSION FROM HURRICANE IRMA TO PRODUCE POTENTIAL FOR MINOR
  COASTAL FLOODING AROUND THE TIME OF HIGH TIDE EARLY THIS
  AFTERNOON AND AGAIN OVERNIGHT.

$$
2 follow-up statements
403 
WHUS42 KMLB 111849
CFWMLB

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MELBOURNE FL
249 PM EDT MON SEP 11 2017

...MINOR COASTAL FLOODING POSSIBLE AROUND HIGH TIDE TONIGHT...

FLZ141-120300-
/O.EXA.KMLB.CF.S.0001.000000T0000Z-170912T0800Z/
COASTAL VOLUSIA COUNTY-
249 PM EDT MON SEP 11 2017

* COASTAL FLOODING...HIGH SURF WILL COMBINE WITH SIGNIFICANT BEACH
  EROSION FROM HURRICANE IRMA TO PRODUCE POTENTIAL FOR MINOR
  COASTAL FLOODING AROUND THE TIME OF HIGH TIDE OVERNIGHT.


$$

FLZ047-054-059-064-147-120300-
/O.CON.KMLB.CF.S.0001.000000T0000Z-170912T0800Z/
SOUTHERN BREVARD COUNTY-INDIAN RIVER-ST. LUCIE-MARTIN-
NORTHERN BREVARD COUNTY-
249 PM EDT MON SEP 11 2017

* COASTAL FLOODING...HIGH SURF WILL COMBINE WITH SIGNIFICANT BEACH
  EROSION FROM HURRICANE IRMA TO PRODUCE POTENTIAL FOR MINOR
  COASTAL FLOODING AROUND THE TIME OF HIGH TIDE OVERNIGHT.

$$
555 
WHUS42 KMLB 120823
CFWMLB

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MELBOURNE FL
423 AM EDT TUE SEP 12 2017

FLZ047-054-059-064-141-147-130000-
/O.EXP.KMLB.CF.S.0001.000000T0000Z-170912T0800Z/
/O.NEW.KMLB.RP.S.0025.170912T0823Z-170913T0000Z/
SOUTHERN BREVARD COUNTY-INDIAN RIVER-ST. LUCIE-MARTIN-
COASTAL VOLUSIA COUNTY-NORTHERN BREVARD COUNTY-
423 AM EDT TUE SEP 12 2017

...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

LONG PERIOD OCEAN SWELLS WILL PRODUCE A HIGH RIP CURRENT RISK AT 
AREA BEACHES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE, WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS JETTIES AND
PIERS. HEED THE ADVICE OF LIFEGUARDS, BEACH PATROL FLAGS AND 
SIGNS.

SWIM NEAR A LIFEGUARD. IF CAUGHT IN A RIP CURRENT, RELAX AND
FLOAT. DON'T SWIM AGAINST THE CURRENT. IF ABLE, SWIM IN A
DIRECTION FOLLOWING THE SHORELINE. IF UNABLE TO ESCAPE, FACE THE
SHORE AND CALL OR WAVE FOR HELP.

&&

$$

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this coastal flood statement went out at Sep 11, 5:01 AM EDT, 6 hours 28 minutes earlier.

Area forecast discussion, Sep 11, 5:01 AM EDT, 6 hours 28 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
501 AM EDT Mon Sep 11 2017

.DISCUSSION...

..Center of Hurricane Irma will Lift Northwest of the Area Today...

Today...After a relentless pounding, in the form of damaging
hurricane force gusts, numerous waterspouts/tornadoes and excessive
rainfall, Irma will gradually loosen its grip on east central
Florida as it lifts into southern Georgia. Gusts to hurricane
force will linger in the north half this morning so the Hurricane
Warning will continue, while Okeechobee and the Treasure Coast
will have a Tropical Storm Warning.

High rain chances will shift north with Irma along with an extensive
cloud shield. Though some drier air has been wrapping in behind the
system, daytime heating should reinvigorate some rainbands to the
south of Irma. QPF has dropped precipitously, so will cancel the Flood
Watch.

MOS PoPs are 40 to 50 percent and don't plan to deviate much from
it. High temps will get back close to 90 from Okeechobee to the
Treasure Coast and south Brevard. North sections should have the
most cloudiness so highs look to continue below normal in the
lower/mid 80s.

Tonight-Tue...Drier air will continue to wrap in behind Irma, with
precipitable water values falling to 1 to 1.25 inches on Tue.  Will
hold onto small shower chances this evening, but the forecast looks
dry after that.  High temps will reach to around 90.

Wednesday-Monday...Low level ridge, which was suppressed well to the
south, will lift gradually back north Wed, with southerly flow
elevating precipitable water values back to average or greater.  The
ridge is forecast to shift north of the area late in the week as
Tropical Cyclone Jose meanders well to our east.  This system may
cause storm struck Floridians much angst during this meandering
process, but the models have been showing it starting to lift north
around 75 longitude next weekend.  Increased moisture will bring
PoPs back to normal (30-40%), except for a day or two above normal,
mainly for interior sections as onshore winds develop.  Highs should
mainly be in the upper 80s at the coast and lower 90s inland.  It
will feel muggy again as dew points rise back into the mid 70s.

&&

.AVIATION...
Conditions prohibiting most flight operations will continue this
morning, then weather conditions will gradually improve by this
afternoon as Irma lifts well to our north. Breezy southwest winds
will still be any issue though, with gusts to around 30 mph
lingering until late day. Concentrated coverage of squalls has
lifted north of the terminals, but scattered showers are expected
to form during daytime heating and there is also a slight chance
of thunderstorms in the afternoon.

&&

.MARINE...
Today-Tonight...Very hazardous boating conditions will continue
today in the wake of Irma, though winds and seas will be in steady
decline. The Hurricane Warning will continue north of Sebastian
Inlet, while from Sebastian Inlet to Jupiter Inlet we will have a
Tropical Storm Warning. Southwest winds will fall below 20 knots
this evening and seas below 10 feet.

Tuesday-Friday...A weak high pressure ridge will gradually build
north, reaching north of the waters late in the week.  Winds will
generally be 10 knots or less, with a variable direction until late
week when an onshore gradient wind develops. Seas will diminish
to around 4 feet Wed but we'll have to watch for an increasing
east swell late in the week from Tropical Cyclone Jose.

&&

.CLIMATE...With impacts from Hurricane Irma on Sunday, all the
climate sites in east central Florida set daily rainfall records,
while 3 set ALL TIME daily rainfall records.

Daytona Beach: 4.10 inches; Daily record
Fort Pierce: 13.08 inches; Daily and ALL TIME record (since 1901)
Melbourne: 10.23 in; Daily and ALL TIME record (since 1937)
Orlando: 6.61 in; Daily record
Sanford: 9.24 in; Daily and ALL TIME record (since 1948)

&&

.HYDROLOGY...
Very heavy rainfall that has fallen over the middle St Johns
River Basin from rain bands associated with Hurricane Irma has
resulted in the river levels rising steadily. The levels have
already risen and are forecast to peak at Minor Flood Stage near
Cocoa and Moderate Flood Stage near Astor, and are forecast to
rise to Minor Flood Stage near Deland, and Moderate Flood Stage
Above Lake Harney near Geneva into mid-week.

Heavy rain bands from Irma have also led to quick rises at both the
Little Wekiva River and Shingle Creek basins, with Shingle Creek
already in Minor Flood Stage and Little Wekiva River forecast to
reach Minor Flood Stage.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  86  73  89  73 /  60  20  10  10
MCO  82  73  89  73 /  60  20  10  10
MLB  89  75  90  75 /  50  20  10  10
VRB  90  73  90  74 /  50  20  10  10
LEE  81  73  89  74 /  60  20  10  10
SFB  82  73  89  74 /  60  20  10  10
ORL  82  74  89  74 /  60  20  10  10
FPR  90  73  90  73 /  50  20  10  10

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...Tropical Storm Warning for Indian River-Martin-Okeechobee-St.
     Lucie.

     Hurricane Warning for Coastal Volusia County-Inland Volusia
     County-Northern Brevard County-Northern Lake County-Orange-
     Osceola-Seminole-Southern Brevard County-Southern Lake
     County.

AM...Tropical Storm Warning for Sebastian Inlet to Jupiter Inlet 0-20
     nm-Sebastian Inlet to Jupiter Inlet 20-60 nm.

     Hurricane Warning for Flagler Beach to Volusia-Brevard County
     Line 0-20 nm-Flagler Beach to Volusia-Brevard County Line
     20-60 nm-Volusia-Brevard County Line to Sebastian Inlet 0-
     20 nm-Volusia-Brevard County Line to Sebastian Inlet 20-60
     nm.

&&

Lascody/Cristaldi/Bragaw/Weitlich/Smith/Sharp/Guseman

In the hours before

Local storm report, Sep 11, 6:22 AM EDT, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
622 AM EDT MON SEP 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 AM     FLOOD            ORLOVISTA               28.54N 81.46W
09/11/2017                   ORANGE             FL   BROADCAST MEDIA

            FIRE DEPT AND NATIONAL GUARD RESCUING RESIDENTS FROM
            FLOODED HOMES

&&

JRS

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 8:09 PM EDTSpecial Weather StatementMLBBrevard, Indian River, Orange, Osceola51 min
Sep 10, 8:40 PM EDTTornado WarningMLBBrevard35 min
Sep 10, 8:51 PM EDTTornado WarningMLBLake, Seminole, Volusia24 min
Sep 10, 9:01 PM EDTTornado WarningMLBBrevard14 min
Sep 10, 9:06 PM EDTSpecial Weather StatementMLBBrevard, Lake, Orange, Seminole, Volusia54 min
Sep 10, 9:19 PM EDTTornado WarningMLBVolusia26 min
Sep 10, 9:34 PM EDTTornado WarningMLBLake, Volusia26 min
Sep 10, 9:45 PM EDTTornado WarningMLBBrevard15 min
Sep 10, 9:58 PM EDTFlash Flood WarningMLBBrevard, Orange, Seminole, Volusia107 min
Sep 10, 10:10 PM EDTRiver Flood WarningMLBBrevard53 days
Sep 10, 10:10 PM EDTRiver Flood WarningMLBLake, Volusia60 days
Sep 10, 10:21 PM EDTTornado WarningMLBBrevard, Orange24 min
Sep 10, 10:35 PM EDTTornado WarningMLBVolusia25 min
Sep 10, 10:51 PM EDTTornado WarningMLBBrevard, Volusia9 min
Sep 10, 11:27 PM EDTSpecial Weather StatementMLBLake33 min
Sep 11, 12:01 AM EDTSpecial Weather StatementMLBLake, Orange, Osceola89 min
Sep 11, 1:33 AM EDTSpecial Weather StatementMLBLake, Orange87 min
Sep 11, 3:00 AM EDTSpecial Weather StatementMLBLake90 min
Sep 11, 5:34 AM EDTTropical Storm WarningMLBLake, Okeechobee, Orange, Osceola, Seminole, Volusia10 hr
Sep 11, 11:21 AM EDTWind AdvisoryMLBLake, Okeechobee, Orange, Osceola, Seminole, Volusia7 hr
Sep 11, 3:59 PM EDTSmall Craft AdvisoryMLB18 hr

Nearby

Coastal Flood Statements in Florida, 2017Every coastal flood statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.